Puerto Rico, 2005

Flash Flooding and Debris Flows in Puerto Rico, May 24, 2005

May 24, 2005 · NWS SJU · 36 events in 6 counties and zones

20 flood, 13 flash flood, 3 debris flow, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
36

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at May 24, 3:41 AM AST, 10 hours 47 minutes earlier.

Area forecast discussion, May 24, 3:41 AM AST, 10 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
341 AM AST TUE MAY 24 2005

.DISCUSSION...THE LOW LEVEL TROUGH ELONGATED FROM SOUTHWEST TO
NORTHEAST ALONG PUERTO RICO LATE MONDAY CONTINUED TO PRODUCE AN AREA
OF CLOUDS AND SHOWERS WHOSE EFFECTS REMAINED OVERNIGHT AND HEAVY
SHOWERS WERE NOTED OVER CEIBA VIEQUES AND THE EASTER COASTAL WATERS.
OTHER SCATTERED SHOWERS WERE NOTED OVER THE CARIBBEAN WATERS.

AFTER A COMPARISON OF QUICKSCAT DATA AND GFS80 MODEL GUIDANCE SEEM
THAT THIS MODEL IS PICKING UP THE FEATURE PRODUCING OUR LOCAL
WEATHER VERY GOOD. THEN I WILL CONTINUE TO PUT SOME CONFIDENCE ON IT
FOR NOW.

THIS MODEL SUGGEST HIGH RELATIVE HUMIDITY VALUES FOR LATER TODAY AND
A SHORT WAVE DEVELOPING THIS AFTERNOON WHICH WILL ENHANCE
PRECIPITATION ALONG THE NORTHERN SLOPES AND PLANES THE NORTHWEST AND
THE ATLANTIC WATERS. AT THIS TIME THE SHOWERS OVER THE CARIBBEAN
WATERS ARE MOVING SLOWLY AND ERRATICALLY BUT WILL START TO MOVE
TOWARD THE WEST LATER AS THE ATLANTIC HIGH MOVES EASTWARD PRODUCING
A EASTERLY LOW LEVEL WIND FLOW.

AT THE LOW LEVEL ANOTHER TROUGH WILL FORM OVER THE CARIBBEAN WATERS
AND WILL MOVE TOWARD THE NORTH PROVIDING ADDITIONAL CHANCES FOR
SHOWERS AND THUNDERSTORMS UNTIL LATE TODAY.

&&

.AVIATION...THE AFTERNOON CONVECTION EXPECTED MAY PRODUCE SHOWERS
SOME HEAVY THUNDERSTORM ACTIVITY ALONG THE USUAL ROUTE OF APPROACH
TO THE LMM INTERNATIONAL AIRPORT.

&&

.HYDROLOGY...THE WET PATTERN IS EXPECTED TO CONTINUE TODAY
ESPECIALLY ALONG THE NORTHERN HALF OF PUERTO RICO. WITH THE
PERSISTENT RAINFALL OF THE LAST FEW DAYS...THE GROUND REMAIN
SATURATED AND WE DO NOT NEED SIGNIFICANT AMOUNTS OF RAIN TO OBTAIN
URBAN FLOODING OR POSSIBLY FLASH FLOODING ESPECIALLY IN THE URBAN
AREAS SINCE AS IS KNOWN...THE RUNOFF INCREASES.

&&

.CLIMATE...AS IT IS USUAL...THIS MONTH HAS BEEN A RAINY ONE SO FAR.
FOR THE LUIS MUNOZ MARIN INTERNATIONAL AIRPORT THE RAIN GAUGE HAVE
MEASURED 7.64 IN WHICH IS 3.62 ABOVE THE NORMAL VALUE OF 4.02 IN.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  89  77  91  75 /  60  20  50  20
STT  89  79  88  78 /  50  40  40  40

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
.PR...NONE.
.VI...NONE.

&&

RIVERA
Hazardous weather outlook, May 24, 6:00 AM AST, 8 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
600 AM AST TUE MAY 24 2005

PRZ001>013-AMZ710>750-251000-
600 AM AST TUE MAY 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.TODAY AND TONIGHT...A SURFACE TROUGH WILL DRIFT SOUTHEAST TODAY AND
REMAIN NEARLY STATIONARY ACROSS THE LOCAL AREA.  ACTIVE WEATHER WILL
CONTINUE ALONG AND AHEAD OF THIS TROUGH THROUGH TONIGHT. SEA BREEZE
EFFECTS COMBINED WITH A MOIST UNSTABLE AIRMASS AND WEST TO SOUTHWEST
LOW LEVEL WINDS WILL ALLOW FOR SCATTERED TO NUMEROUS SHOWERS AND
ISOLATED THUNDERSTORMS TO DEVELOP MAINLY ALONG THE NORTH AND EAST
PORTIONS OF PUERTO RICO...ALTHOUGH THE OTHER SECTIONS WILL SEE
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS. LOCALLY HEAVY RAINS
COULD BE EXPECTED TODAY ALONG THE NORTH HALF OF PUERTO RICO.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY.

.DAYS TWO THROUGH SEVEN...
DECREASE IN MOISTURE EXPECTED BY WEDNESDAY WITH LIGHT EAST FLOW
DOMINATING. ASIDE FROM LOCAL SEA BREEZE EFFECTS...A DRIER WEATHER
PATTERN SHOULD PREVAIL. NO HAZARDOUS WEATHER IS ANTICIPATED.

VIZ001-002-AMZ710>730-251000-
600 AM AST TUE MAY 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.TODAY AND TONIGHT...A SURFACE TROUGH ACROSS THE LOCAL ATLANTIC
WATERS OFF SHORE OF THE VIRGIN ISLANDS WILL DRIFT SOUTHEAST TODAY
AND REMAIN NEARLY STATIONARY ACROSS THE LOCAL AREA.  ACTIVE WEATHER
WILL CONTINUE ALONG AND AHEAD OF THIS TROUGH THROUGH TONIGHT. LIGHT
WEST WINDS COMBINED WITH MOIST UNSTABLE AIRMASS WILL ALLOW FOR
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS TO AFFECT THE
TERRITORY.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY.

.DAYS TWO THROUGH SEVEN...
DECREASE IN MOISTURE EXPECTED BY WEDNESDAY WITH LIGHT EAST FLOW
DOMINATING. ASIDE FROM LOCAL SEA BREEZE EFFECTS...A DRIER WEATHER
PATTERN SHOULD PREVAIL. NO HAZARDOUS WEATHER IS ANTICIPATED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 flood, 13 flash flood, 3 debris flow. Local standard time, as filed.

Flood, San Juan and Vicinity

When
May 24, 2:28 PM AST to 5:30 PM AST
Where
San Juan and Vicinity forecast zone
Reported by
EMERGENCY MANAGER

A flooded home was reported at Montebello Estates in the municipality of Trujillo Alto.

Flood, San Juan and Vicinity

When
May 24, 2:38 PM AST to 5:30 PM AST
Where
San Juan and Vicinity forecast zone
Reported by
EMERGENCY MANAGER

Road 887 was reported flooded in front of Colegio Bautista in the municipality of Carolina.

Flood, Eastern Interior

When
May 24, 2:57 PM AST to 5:30 PM AST
Where
Eastern Interior forecast zone
Reported by
EMERGENCY MANAGER

Road flooding was reported in the municipality of Caguas along marginal road near the Parque de la Luz Graveyard and along road 1.

Flash Flood, San Juan and Vicinity

When
May 24, 3:28 PM AST to 5:30 PM AST
Where
San Juan and Vicinity County, Guaynabo
Reported by
EMERGENCY MANAGER
Coordinates
18.333, -66.033

A flooded home was reported at the Lomas del Sol sector, along road 1.

Flash Flood, Central Interior

When
May 24, 3:30 PM AST to 5:30 PM AST
Where
Central Interior County, Ciales
Reported by
EMERGENCY MANAGER
Coordinates
18.283, -66.517

A flooded home was reported at Barrio Jaguas, Santa Clara sector.

Flash Flood, Eastern Interior

When
May 24, 3:45 PM AST to 5:30 PM AST
Where
Eastern Interior County, Caguas
Reported by
EMERGENCY MANAGER
Coordinates
18.200, -66.033

A flooded home was reported at Barrio San Anton, along road 175.

Flood, North Central

When
May 24, 3:46 PM AST to 5:30 PM AST
Where
North Central forecast zone
Reported by
EMERGENCY MANAGER

A flooded home was reported along Barrio Carreras, along road 656, after the baseball park in the municipality of Arecibo.

Flash Flood, Eastern Interior

When
May 24, 3:47 PM AST to 5:30 PM AST
Where
Eastern Interior County, Caguas
Reported by
EMERGENCY MANAGER
Coordinates
18.200, -66.033

A flooded home was reported at Barrio Bayamonesa, along road 1.

Flood, Eastern Interior

When
May 24, 3:54 PM AST to 5:30 PM AST
Where
Eastern Interior forecast zone
Reported by
EMERGENCY MANAGER

Opalo street at Villa Blanca neigborhood was reported flooded in the municipality of Caguas.

Flood, North Central

When
May 24, 4:00 PM AST to 8:00 PM AST
Where
North Central forecast zone
Reported by
EMERGENCY MANAGER

Road flooding was reported along highway 2, km7.2 at Barrio Sabana Hoyos in the municiplaity of Arecibo.

Flash Flood, San Juan and Vicinity

When
May 24, 4:08 PM AST to 5:30 PM AST
Where
San Juan and Vicinity County, Toa Alta
Reported by
EMERGENCY MANAGER
Coordinates
18.350, -66.233

Road 861 at Barrio Pinas in the municipality of Toa Alta was reported flooded. Partially damaged bridge was reported Barrio Quebrada Arena, Los Hoyos sector.

Flash Flood, Eastern Interior

When
May 24, 4:08 PM AST to 6:00 PM AST
Where
Eastern Interior County, Aguas Buenas
Reported by
EMERGENCY MANAGER
Coordinates
18.233, -66.117

The Aguas Buenas bridge was reported flooded.

Flood, North Central

When
May 24, 4:16 PM AST to 6:00 PM AST
Where
North Central forecast zone
Reported by
EMERGENCY MANAGER

A home was reported flooded at Barrio Garrochales in the municipality of Arecibo.

Flood, San Juan and Vicinity

When
May 24, 4:16 PM AST to 6:00 PM AST
Where
San Juan and Vicinity forecast zone
Reported by
EMERGENCY MANAGER

Flooding was reported along road 858, km. 1.1, along road from Trujillo Alto to Barrazas, in the municipality of Carolina.

Flash Flood, Eastern Interior

When
May 24, 4:20 PM AST to 5:30 PM AST
Where
Eastern Interior County, Caguas
Reported by
EMERGENCY MANAGER
Coordinates
18.200, -66.033

A school was reported flooded at Barrio La Barra.

Flood, San Juan and Vicinity

When
May 24, 4:30 PM AST to 6:00 PM AST
Where
San Juan and Vicinity forecast zone
Reported by
EMERGENCY MANAGER

Flooding was reported along Baldority de Castro Avenue near the Minillas Tunnel in San Juan.

Flood, North Central

When
May 24, 4:30 PM AST to 6:00 PM AST
Where
North Central forecast zone
Reported by
EMERGENCY MANAGER

Street flooding was reported at Barrio Domingo Ruiz in the municipality of Arecibo.

Flood, San Juan and Vicinity

When
May 24, 4:33 PM AST to 5:30 PM AST
Where
San Juan and Vicinity forecast zone
Reported by
EMERGENCY MANAGER

Munoz Rivera Highway was reported flooded in front of the Department of Justice and La Barca in the municipality of San Juan.

Flash Flood, Eastern Interior

When
May 24, 4:36 PM AST to 5:30 PM AST
Where
Eastern Interior County, Caguas
Reported by
EMERGENCY MANAGER
Coordinates
18.200, -66.033

A river was reported out of its banks along road 175, La Barca sector. A small stream was also reported out of its banks behind Caguas Expressway Motors.

Flash Flood, North Central

When
May 24, 4:40 PM AST to 5:30 PM AST
Where
North Central County, Vega Alta
Reported by
EMERGENCY MANAGER
Coordinates
18.417, -66.333

A river was reported out of its banks and was flooding road 620 along Fatima sector. Road 647 was reported flooded along the Ojo de Agua sector in Barrio Bajura.

Flash Flood, Northwest

When
May 24, 4:49 PM AST to 6:00 PM AST
Where
Northwest County, Isabela
Reported by
EMERGENCY MANAGER
Coordinates
18.450, -67.000

Homes were reported flooded at Comunidad Ramal and Barrio Adrenal Bajo.

Flood, North Central

When
May 24, 5:04 PM AST to 6:00 PM AST
Where
North Central forecast zone
Reported by
EMERGENCY MANAGER

Roads 670, 686, 685, and 604 were reported flooded in the municipality of Manati.

Flash Flood, Eastern Interior

When
May 24, 5:30 PM AST to 6:00 PM AST
Where
Eastern Interior County, Caguas
Reported by
EMERGENCY MANAGER
Coordinates
18.200, -66.033

A river was reported out of its banks at Barrio Rio Canas.

Flash Flood, Northwest

When
May 24, 5:32 PM AST to 6:00 PM AST
Where
Northwest County, Isabela
Reported by
EMERGENCY MANAGER
Coordinates
18.450, -67.000

A vehicle and its occupant were reported trapped by flood waters at Barrio Galateo Bajo.

Flood, Northwest

When
May 24, 5:37 PM AST to 6:00 PM AST
Where
Northwest forecast zone
Reported by
EMERGENCY MANAGER

Highway 2 was reported flooded at intersection 130 near Kentucky and Pizza Hut in the municipality of Hatillo.

Flood, North Central

When
May 24, 5:53 PM AST to 7:53 PM AST
Where
North Central forecast zone
Reported by
EMERGENCY MANAGER

Roads 662 and 638 were reported to be impassable in the municipality of Arecibo.

Flood, Ponce and Vicinity

When
May 24, 6:05 PM AST to 8:00 PM AST
Where
Ponce and Vicinity forecast zone
Reported by
EMERGENCY MANAGER

A home was reported flooded at Barrio Jacaguas, Parcelas Viejas in the municipality of Juana Diaz.

Debris Flow, Eastern Interior

When
May 24, 6:30 PM AST
Where
Eastern Interior forecast zone
Reported by
EMERGENCY MANAGER

Road 797, Km 1.9 was obstructed by a landslide at Barrio Jagueyes in the municipality of Aguas Buenas.

Debris Flow, Central Interior

When
May 24, 6:46 PM AST
Where
Central Interior forecast zone
Reported by
EMERGENCY MANAGER

A landslide was reported along road 825 at Barrio Achiote, and at Georgetti Street, at La MArina sector in the municipality of Naranjito.

Flood, San Juan and Vicinity

When
May 24, 6:48 PM AST to 8:48 PM AST
Where
San Juan and Vicinity forecast zone
Reported by
EMERGENCY MANAGER

A car and its occupants were trapped in flood waters along road 176 in Rio Piedras.

Flood, Ponce and Vicinity

When
May 24, 7:09 PM AST to 9:09 PM AST
Where
Ponce and Vicinity forecast zone
Reported by
EMERGENCY MANAGER

A home was reported flooded at Villa del Carmen neighborhood in the municipality of Ponce.

Flood, Central Interior

When
May 24, 7:25 PM AST to 10:04 PM AST
Where
Central Interior forecast zone
Reported by
EMERGENCY MANAGER

Road 155, at La Playita sector from Morovis to Orocovis was reported impassable.

Debris Flow, Ponce and Vicinity

When
May 24, 7:25 PM AST
Where
Ponce and Vicinity forecast zone
Reported by
EMERGENCY MANAGER

A landslide was reported at Las Parcelas Las Bayas in the municipality of Ponce.

Flood, Northwest

When
May 24, 7:32 PM AST to 9:32 PM AST
Where
Northwest forecast zone
Reported by
EMERGENCY MANAGER

Six homes were reported flooded at Barrio Arenales in the municipality of Isabela.

Flood, Eastern Interior

When
May 24, 8:09 PM AST to 10:09 PM AST
Where
Eastern Interior forecast zone
Reported by
EMERGENCY MANAGER

River was reported still out of its banks at Barrio Rio Canas. A home was partially washed away by the river earlier, and the other half was almost to the point of collapse.

Flash Flood, North Central

When
May 24, 8:28 PM AST to 11:59 PM AST
Where
North Central County, Barceloneta
Reported by
EMERGENCY MANAGER
Coordinates
18.433, -66.550

A flooded road was reported at Sector Cachete.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2005Every state in 2005This day in weather historyWarnings in Puerto Rico, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5451901, 5451902, 5451903, 5451904, 5451905, 5451906, 5451907, 5451908, 5451909, 5451994, 5451995, 5451996, 5451997, 5451998, 5452000, 5451999, 5452001, 5452002, 5452003, 5452004, 5452005, 5452006, 5452007, 5452008, 5452009, 5452010, 5452066, 5452067, 5452068, 5452069, 5452070, 5452071, 5452072, 5452073, 5452074, 5452075.